Texas, 2011High Wind in Texas, May 14, 2011
May 14, 2011 · NWS MAF · 1 event in 1 county or zone
The passage of a cold front resulted in high northeast winds through the lower elevations of the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a cold front resulted in high northeast winds through the lower elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 4:44 AM MST, 1 hour 7 minutes earlier.
Area forecast discussion, May 14, 4:44 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 AM CDT SAT MAY 14 2011
.DISCUSSION...
&&
.AVIATION...
CLEAR SKIES EXPECTED TODAY AND TONIGHT. LIGHT EAST WIND THIS
MORNING WILL VEER AROUND TO THE SOUTHEAST BY THIS AFTERNOON.
MAY BE A LITTLE GUSTY THIS AFTERNOON AS STRONGER WINDS ALOFT
MIX DOWN.
&&
.PREV DISCUSSION... /ISSUED 503 AM CDT SAT MAY 14 2011/
DISCUSSION...
A SURFACE RIDGE OF HIGH PRESSURE EXTENDS FROM THE NORTHERN PLAINS
THROUGH WEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY THIS MORNING.
SHORTWAVE RIDGING ALOFT DOMINATES ACROSS NEW MEXICO AND FAR WEST
TEXAS. SKIES ARE CLEAR ACROSS MOST OF THE REGION...WITH THE
EXCEPTION OF THE BIG BEND REGION...WHERE A FEW HIGH CLOUDS ARE
PASSING OVERHEAD. TEMPERATURES ARE RANGING JUST A LITTLE BELOW
NORMAL FOR THIS TIME OF YEAR...GENERALLY IN THE LOW TO MID
50S...EXCEPT FOR A FEW LOWER 60S ACROSS THE LOWER TRANS PECOS
REGION.
SHORTWAVE RIDGING ALOFT WILL FLATTEN TODAY...AS A MINOR SHORTWAVE
TROUGH ARRIVES ACROSS WEST AND SOUTHWEST TEXAS LATER THIS AFTERNOON.
THE SURFACE RIDGE OF HIGH PRESSURE WILL MOVE EASTWARD ACROSS
OKLAHOMA AND NORTH TEXAS...WHILE A SURFACE TROUGH OF LOW PRESSURE
DEEPENS FROM THE FOUR CORNERS REGION THROUGH CHIHUAHUA MEXICO. WINDS
WILL BECOME EAST TO SOUTHEAST IN RESPONSE...AND MAY ACTUALLY BE
QUITE BREEZY FOR A PERIOD THIS MORNING ACROSS THE PERMIAN BASIN...
AND INTO THE AFTERNOON ACROSS THE TRANS PECOS AND BIG BEND COURTESY
OF THE RESULTANT MSLP GRADIENT. LOW LEVEL MOISTURE WILL INCREASE
MODESTLY ACROSS THE BIG BEND REGION/ALONG THE RIO GRANDE LATE THIS
AFTERNOON...WHERE DEWPOINTS ARE EXPECTED TO RISE INTO THE LOWER TO
MID 40S. MODELS REMAIN IN DECENT AGREEMENT WITH DEVELOPING AT LEAST
ISOLATED THUNDERSTORMS ACROSS THE PRESIDIO VALLEY...AND PORTIONS OF
THE MARFA PLATEAU AND BIG BEND AREA THIS AFTERNOON AND EVENING...
WHICH SEEMS REASONABLE GIVEN THE AVAILABLE INSTABILITY AND THE
ARRIVING SHORTWAVE TROUGH. WE KEPT 10-15 PCT POP COVERAGE MAINLY
SOUTH OF A CANDELARIA...ALPINE...HEATH CANYON LINE...INCLUDING
PRESIDIO...LAJITAS...AND THE BIG BEND NP THIS AFTERNOON AND EVENING.
STRONG WIND GUSTS ALONG WITH A FEW LIGHTNING STRIKES AND A BRIEF
MODERATE OR HEAVY DOWNPOUR WILL BE POSSIBLE...THOUGH THE OVERALL QPF
IS EXPECTED TO BE LIGHT. THE SHORTWAVE TROUGH WILL CLEAR SOUTHERN
PORTIONS OF THE FORECAST AREA TONIGHT...WITH A RETURN TO SHORTWAVE
RIDGING ANTICIPATED SUNDAY AND MONDAY. OUR FORECAST AREA SHOULD ALSO
REMAIN SANDWICHED BETWEEN A SURFACE RIDGE OF HIGH PRESSURE EXTENDING
FROM THE CENTRAL PLAINS TO NORTH TEXAS...AND A SURFACE TROUGH
EXTENDING FROM THE GREAT BASIN TO NORTHERN MEXICO BOTH DAYS.
OCCASIONAL GUSTY EAST TO SOUTHEAST WINDS...NEAR NORMAL TEMPS...AND
DRY CONDITIONS ARE CURRENTLY EXPECTED SUNDAY AND MONDAY.
ATTENTION IN THE EXTENDED PERIOD WILL CONTINUE TO FOCUS ON A DEEP
UPPER LEVEL TROUGH THAT WILL BE MOVING INTO THE PACIFIC NORTHWEST
MONDAY AND TUESDAY...BEFORE TRANSLATING EASTWARD TOWARD THE GREAT
BASIN/ROCKY MOUNTAINS DURING THE MIDDLE TO LATTER PORTION OF THE
WEEK. MEDIUM RANGE SOLUTIONS NOW DIFFER ON THE SPEED/TIMING OF THIS
SYSTEM...GFS REMAINS MORE PROGRESSIVE AND FARTHER NORTH...WHILE THE
ECM AND CMC MODEL SOLUTIONS SHOW A SLOWER/FARTHER SOUTH SOLUTION.
GENERALLY ZONAL FLOW SHOULD PREVAIL TUESDAY WELL IN ADVANCE OF THIS
FEATURE. THE DRYLINE IS EXPECTED TO EXTEND FROM THE PERMIAN BASIN TO
THE LOWER TRANS PECOS REGION TUESDAY AFTERNOON. WE KEPT MENTION OF
ISOLATED CONVECTION ALONG THIS FEATURE TUESDAY AFTERNOON AND
EVENING...THOUGH THE LATEST SOLUTIONS DO NOT LOOK PROMISING.
SOUTHWESTERLY FLOW ALOFT SHOULD SPREAD ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO WEDNESDAY AND THURSDAY AHEAD OF THE APPROACHING
SYSTEM. THE LATEST MEDIUM RANGE SOLUTIONS STILL OFFER WINDY...DRY...
AND WARM CONDITIONS ACROSS OUR FORECAST AREA BOTH WEDNESDAY AND
THURSDAY AS THE DRYLINE SURGES EAST. THIS WOULD BRING MORE FIRE
WEATHER CONCERNS BACK TO THE REGION BOTH OF THESE DAYS. WE INCREASED
WIND SPEEDS IN THE GRIDS BOTH WEDNESDAY AND THURSDAY. PRECIPITATION
CHANCES LOOK VERY LOW ACROSS OUR FORECAST AREA LATE NEXT WEEK GIVEN
THE CURRENT PROGGED TRACK OF THE UPPER LOW.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 14, 2:34 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT SAT MAY 14 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
434 AM CDT SAT MAY 14 2011 /334 AM MDT SAT MAY 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE MARFA PLATEAU... PRESIDIO VALLEY... AND BIG BEND. DEADLY
LIGHTNING AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- May 14, 5:51 AM MST to 7:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Sustained northeast winds of 40 mph or greater occurred for 3 hours in Guadalupe Pass behind a cold front.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307799.